Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 132, NWS Charleston, WV

August 9, 2000Greenup County, Kentucky; Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 12:14 PM EDT for Greenup County, Kentucky; Lawrence County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 12:14 PM EDT (16:14 UTC)
Expired
Aug 9, 2000, 1:00 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Greenup County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 091615
SVRCRW
KYC089-OHC087-091700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1214 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENUP COUNTY IN KENTUCKY...
  LAWRENCE COUNTY IN OHIO...

* UNTIL 100 PM EDT...

* AT 1204 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS ON THE WESTERN FRINGE OF GREENUP COUNTY IN 
KENTUCKY AND LAWRENCE COUNTY OHIO...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...IRONTON...COAL GROVE
  AND GREENUP.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3851 8313 3841 8281 3852 8269 3843 8258
          3846 8235 3867 8237 3868 8248 3876 8250
          3877 8258 3884 8259 3871 8267 3858 8286
          3874 8288 3872 8301

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 56 minutes earlier.

Area forecast discussion, Aug 9, 11:18 AM EDT, 56 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000

WATCHES ALL OVER THE PLACE.  APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY.  SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.

.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.

VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
     SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.

OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.

.END/JMV

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:34 AM EDTSevere Thunderstorm WarningRLXPerry41 min
Aug 9, 11:34 AM EDTSevere Thunderstorm WarningRLXVinton41 min
Aug 9, 11:46 AM EDTSevere Thunderstorm WarningRLXJackson44 min
Aug 9, 12:28 PM EDTSevere Thunderstorm WarningRLXGallia47 min
Aug 9, 6:08 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton37 min
Aug 9, 6:46 PM EDTSevere Thunderstorm WarningRLXVinton44 min
Aug 9, 7:03 PM EDTSevere Thunderstorm WarningRLXMeigs42 min
Aug 9, 7:19 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.